Heroin users’ botulism fear

,
,

Heroin users in Cumbernauld and Kilsyth are being urged to be “extremely alert” after a spate of probable cases of Botulism among addicts.

All three of the latest victims (from Greater Glasgoe and Ayrshire) are in a serious condition in hospital.

Meanwhile the first two people affected are still in hospital, where one is stable and the other critical.

Drug injecting heroin users are being urged to seek urgent medical attention from an Accident and Emergency department if they experience any early symptoms such as blurred or double vision, difficulty in swallowing or speaking or inflammation in the area where they inject.

The cause of these infections continues being investigated with the focus on injecting drug use.

If Botulism is not treated quickly the disease can progress to a paralysis that can affect the arms, legs, and eventually the muscles that control breathing.

Up to ten per cent of cases can be fatal, but with treatment most cases eventually make a full recovery.

NHS consultant Dr Catriona Milocević said: “For those who continue to inject it is extremely important that they seek urgent medical help if they show these early symptoms.